Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS State College, PA

May 1, 2017Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 3:56 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 94 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 3:56 PM EDT (19:56 UTC)
Expired
May 1, 2017, 5:30 PM EDT
In force
94 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cambria County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 46 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:40 PM EDTTSTM WND DMGCurwensville, PATREES AND WIRES DOWN
May 1, 5:05 PM EDTTSTM WND DMGJohnstown, PATREE ON HOUSE ON VENANGO STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:12 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS51 KCTP 011956
SVRCTP
PAC021-033-012130-
/O.NEW.KCTP.SV.W.0023.170501T1956Z-170501T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
356 PM EDT MON MAY 1 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Clearfield County in central Pennsylvania...
  Cambria County in central Pennsylvania...

* Until 530 PM EDT

* At 355 PM EDT, severe thunderstorms were located along a line from 
  just west of DuBois to Latrobe, moving east at 40 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  DuBois and Sandy around 410 PM EDT. 
  Westmont, Southmont, Rockton and Belsano around 420 PM EDT. 
  Belmont, Johnstown, Windber, Ebensburg, Carrolltown, S.B. Elliot 
  State Park, Geistown, Daisytown, Dale and East Conemaugh around 
  430 PM EDT. 
  Portage, Clearfield, Beaverdale-Lloydell, Dunlo, Salix-Beauty Line 
  Park, Sidman, St. Michael, Prince Gallitzin State Park, Patton and 
  Ehrenfeld around 440 PM EDT. 

For those driving on Interstate 80, this includes areas between the 
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across western Pennsylvaniainside a sturdy structure and 
stay away from windows! 

&&

A tornado watch remains in effect until 1000 PM EDT for south
central, central and north central Pennsylvania.

LAT...LON 4072 7880 4114 7880 4120 7877 4122 7865
      4125 7864 4122 7810 4115 7804 4112 7811
      4105 7806 4096 7808 4096 7817 4076 7837
      4072 7835 4051 7854 4037 7856 4031 7864
      4025 7865 4024 7886 4028 7893 4029 7905
TIME...MOT...LOC 1955Z 264DEG 35KT 4109 7900 4088 7906 4057 7916 4028
7929

HAIL...<.75IN
WIND...70MPH
 
$$

Dangelo
2 follow-up statements
162 
WWUS51 KCTP 012028
SVSCTP

Severe Weather Statement
National Weather Service State College PA
428 PM EDT MON MAY 1 2017

PAC021-033-012130-
/O.CON.KCTP.SV.W.0023.000000T0000Z-170501T2130Z/
Clearfield PA-Cambria PA-
428 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CLEARFIELD AND CAMBRIA COUNTIES...

At 427 PM EDT, severe thunderstorms were located along a line 
extending from Penfield to Curwensville to Northern Cambria to 
Southmont, moving east at 35 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Belmont, Johnstown, DuBois, Westmont, Nanty-Glo, Portage, Ebensburg,
Clearfield, Windber and Salix-Beauty Line Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across all of western Pennsylvania. Move inside a sturdy 
structure and stay away from windows.
 
&&

A tornado watch remains in effect until 1000 PM EDT for south
central, central and north central Pennsylvania.

LAT...LON 4072 7880 4114 7880 4120 7877 4122 7865
      4125 7864 4122 7810 4115 7804 4112 7811
      4105 7806 4096 7808 4096 7817 4076 7837
      4072 7835 4051 7854 4037 7856 4031 7864
      4025 7865 4024 7886 4028 7893 4029 7905
TIME...MOT...LOC 2027Z 257DEG 31KT 4116 7864 4094 7866 4061 7881 4032
7894

HAIL...<.75IN
WIND...70MPH
 
$$

Dangelo
721 
WWUS51 KCTP 012112
SVSCTP

Severe Weather Statement
National Weather Service State College PA
512 PM EDT MON MAY 1 2017

PAC021-033-012130-
/O.CON.KCTP.SV.W.0023.000000T0000Z-170501T2130Z/
Clearfield PA-Cambria PA-
512 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL CLEARFIELD AND CAMBRIA COUNTIES...

At 511 PM EDT, severe thunderstorms were located along a line 
extending from near Karthaus to Glen Hope to Ebensburg to Johnstown, 
moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Belmont, Johnstown, Westmont, Nanty-Glo, Portage, Ebensburg, Windber,
Salix-Beauty Line Park, Scalp Level and Prince Gallitzin State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across western Pennsylvania. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 1000 PM EDT for south
central, central and north central Pennsylvania.

LAT...LON 4073 7869 4090 7854 4111 7830 4123 7821
      4122 7810 4115 7804 4112 7811 4105 7806
      4096 7808 4096 7817 4076 7837 4072 7835
      4051 7854 4037 7856 4031 7864 4025 7865
      4024 7886 4028 7893 4029 7905 4041 7898
TIME...MOT...LOC 2111Z 264DEG 35KT 4120 7809 4098 7811 4065 7826 4036
7839

HAIL...<.75IN
WIND...70MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:02 PM EDT, 54 minutes earlier.

Area forecast discussion, May 1, 3:02 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
302 PM EDT Mon May 1 2017

.SYNOPSIS...
A strong cold will push east across the Commonwealth this
afternoon into early tonight. The front will usher in brisk
west to northwest winds and cooler air for Tuesday. Fair weather
with milder temperatures will occur Wednesday under a weak
ridge of high pressure. A new storm system is likely to affect
the region from Thursday afternoon through Friday. Much colder
air is expected for late Friday through the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Tornado Watch #185 in effect until 10 PM...

Latest radar shows a line of moderate showers moving toward my
western zones. So far no lighting being observed but stability
is eroding as breaks begin developing in the cloudcover of the
warm sector that covers just about the entire CWA. Far eastern
areas are experiencing the last vestiges of the cool air damming
and marine layer that has kept cool- moist conditions in place.

Conditions are falling into place for a widespread outbreak of
potentially severe thunderstorms and even some isolated strong
tornadoes. RAP is depicting EHI's of 1-3 (anything greater than
1 is significant) already in place over Central Pa. Deep layer
shear is simultaneously a very impressive 50-70kt over most of
my CWA.

The main line of convection is starting to form over eastern
Ohio, and the HRRR tracks it east across the area between about
20-01Z. The main mode of convection looks to be linear with
bowing segments/QLCS storms, but the potential for rotation
within isolated elements will be very high. LCL's are marginal
but within the parameters that if a supercells begins to show
strong gate to gate shear, tornadogenesis will be very possible.

SPC has continued the ENHANCED risk over practically all of PA.

Forecast storm total rainfall amount by midnight tonight will
range from one-half of an inch, to one inch in some areas of
Ncent and NW PA.

Afternoon high temps should reach the mid/upr 70s...to near
80F in some of the Central and Southern Valleys. Anything
slightly warmer than this spells more significant severe
weather concerns, and could prompt SPC to raise the Day 1
outlook into the MDT category across portions of the state,
considering the existing llvl boundaries and highly anomalous
low-mid level shear.

A narrow north/south ribbon of +3-4 sigma PWAT air along and
just ahead of the cold front will support some locally heavy
downpours and storm total QPF by 04Z Tuesday up over one inch
in some spots. WPC highlights a small portion of my NERN zones
with a MARGINAL risk of heavy rain/flooding. It's still too soon
(with some uncertainties) to get into any type of flood watches
at this point.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Expect significant convection to be ongoing/near to exiting the
extreme eastern CWA during the late evening hours tonight. Cold
front forcing the convection will move east through the state
overnight into Tuesday morning, advecting much chillier air into
the state.

Scattered to numerous rain showers may linger until 06Z before
weak post frontal ridging slides east over the region after
midnight accompanied by drier and cooler lvll air.

Lows early Tuesday will vary from the mid 40s across the NW
mtns, to the upper 50s in the SE.

GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of
45-50 kt winds occupying the top of the well-mixed layer (at
around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts
easily in the 30 to 35 kt range, and perhaps even 5-10 kts
higher.

High temps Tuesday afternoon will be in the L50s across the NW
mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper
60s near and to the SE of I-81.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Cyclonic flow will dominate the region through much of the long
term period with one upper trof exiting at the start of the
period and a second arriving late week. Early on, a gusty NW
wind and unsettled light showery weather will persisting mainly
for the northern part of the state right into Wednesday.

A chance for a more widespread/soaking (MDT to HVY) rain
arrives Thu afternoon into Fri, as the latest 00Z Operational
GFS/EC run and their EFSs are coming into decent/converging
agreement with an area of low pressure progged to develop along
the southern Appalachians and the lift north-northeastward.

Although this event shows some pretty strong signals (even at
this long time range) for a potential, widespread 1-2 inch
rainfall late in the upcoming week, A wide and varying array of
models solutions has been present prior to the latest model run
or two to throw some uncertainty into the mix w/respect to the
specific timing and amount of showers across the CWA.

Fri night and Saturday will turn windy and quite cool with
isolated rain showers falling across the central mtns, while
the Alleghenies experiences more numerous rain showers...likely
changing over to snow showers across most of the region. Cyclonic
flow will begin to wane early next week, with slowly improving
conditions, as the second upper trof lifts out.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Haze and low clouds are burning off early this afternoon over
the east. Two bands of SHRA are moving into and through central
areas attm. Showers continue over the NW airspace. Southerly
flow will get to the ground over the east as heating burns off
stratus. Gusts over 25kts at all sites this afternoon ahead of
the main line developing over eastern OH.

Line of severe thunderstorms entering western PA this afternoon
will arrive in our NW counties 19-20Z. This organized squall
line will move over JST and BFD 20-21Z. As it does, it probably
will be accompanied by increasing potential for 40-50KT surface
wind gusts. There is some question concerning the
intensity/timing into the eastern 1/2 of the airspace this
evening. Will update with AMDs to add severe-storm details via
TEMPO group as storms get closer. Frontal passage tonight will
shift winds more to the west/southwest allowing clearing
conditions between the upper trough/associated colder air and
the front itself. Above mentioned colder air aloft rotating
through the Great Lakes will bring sct showers into the NW
airspace by Tuesday morning.

Outlook...

Tue...Breezy with MVFR cigs/rain showers likely NW airspace.

Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing
winds.

Thu-Sat...Widespread sub-VFR with periods of rain.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...Head
Hazardous weather outlook, May 1, 2:14 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
214 PM EDT Mon May 1 2017

PAZ036-056>059-063>066-021815-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
214 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms will be possible later this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-021815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
214 PM EDT Mon May 1 2017

...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 2:26 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
226 PM EDT MON MAY 1 2017

PAZ004-011930-
Warren PA-
226 PM EDT MON MAY 1 2017

...THUNDERSTORMS WILL MOVE INTO WARREN COUNTY FROM THE WEST
AROUND 3 PM EDT...

At 223 PM EDT, Doppler radar indicated thunderstorms along a line
extending from Girard to near Cambridge Springs to Greenville.
Movement was northeast at 55 mph. At this speed, the storms should
reach western Warren County by 3 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7925 4163 7929 4163 7961 4200 7961
TIME...MOT...LOC 1823Z 227DEG 47KT 4199 8029 4179 8017 4132 8028

Dangelo
Local storm report, May 1, 3:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     PITTSFIELD              41.84N  79.38W
05/01/2017                   WARREN             PA   911 CALL CENTER

            NUMEROUS TREES DOWN ON OLD PITTSFIELD ROAD

&&

EVENT NUMBER CTP1701111

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:26 PM EDTSpecial Weather StatementCTPWarren64 min
May 1, 2:37 PM EDTSevere Thunderstorm WarningCTPWarren68 min
May 1, 3:33 PM EDTSevere Thunderstorm WarningCTPElk, McKean87 min
May 1, 3:43 PM EDTSevere Thunderstorm WarningCTPWarren17 min
May 1, 3:48 PM EDTTornado WarningCTPElk27 min
May 1, 4:06 PM EDTTornado WarningCTPMcKean39 min
May 1, 4:22 PM EDTSevere Thunderstorm WarningCTPCameron, Potter68 min
May 1, 4:35 PM EDTTornado WarningCTPPotter55 min
May 1, 4:52 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton113 min
May 1, 5:01 PM EDTSevere Thunderstorm WarningCTPSomerset29 min
May 1, 5:05 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
May 1, 5:21 PM EDTSevere Thunderstorm WarningCTPBedford, Blair84 min
May 1, 5:25 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga95 min
May 1, 5:35 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset25 min
May 1, 5:44 PM EDTSevere Thunderstorm WarningCTPLycoming61 min
May 1, 5:50 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more3 hr
May 1, 5:58 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Potter, Tioga3 hr
May 1, 6:06 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon69 min
May 1, 6:31 PM EDTSevere Thunderstorm WarningCTPMifflin59 min
May 1, 6:36 PM EDTSevere Thunderstorm WarningCTPLycoming, Snyder, Union84 min
May 1, 6:44 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more3 hr
May 1, 6:44 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton46 min
May 1, 6:52 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder68 min
May 1, 7:05 PM EDTSevere Thunderstorm WarningCTPSullivan55 min
May 1, 7:14 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland61 min
May 1, 7:36 PM EDTSpecial Weather StatementCTPJuniata, Mifflin, Snyder54 min
May 1, 7:59 PM EDTSevere Thunderstorm WarningCTPSnyder21 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.